Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Trazodone Side Effects

07/10/2006

Question:

My doctor is away until Tuesday, so I`d really appreciate an answer if you can. I`ve had panic disorder and depression for a long time, which have been well controlled with clonazepam and Wellbutrin. I was also on Seroquel (25mg), mostly to help me with my insomnia, and it did a great job -- except I gained a lot of weight and couldn`t lose it no matter what. So my doctor is having me try trazodone instead. It`s the first medication that has initially given me uncomfortable side effects, such as head pressure, nauseous feeling, dizziness, and mental fuzziness. I`ve been on it for 4 nights (first two 25mg, second two 50mg). Questions: Are side effects like the above usually temporary with trazodone? If so, do you have an idea of how long they go on? I went up to 50mg because the 25 didn`t keep me asleep at night. The 50 hasn`t yet either, so I don`t know if this med will work for me -- but I still want to give it more of a chance to work if the side effects are likely to lessen or go away at some point. Any help you can give me will be greatly appreciated. Thank you.

Answer:

Well, obviously this is not a resource for answering your questions in a timely manner, as questions sometime pile up when we are out of town, on vacation or busy with other tasks.

Hopefully, you have contacted your physician, or a covering physician and had your questions answered.

Trazodone is a commonly used antidepressant and antianxiety medication.  Sleepiness, dizziness, dry mouth and nausea are relatively common side effects with trazodone.  Many of these do resolve with time, but the dry mouth may continue and people using this medication should drink plenty of water, and consider sucking on lemon drops or something similar if this continues to be a problem.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati